Hair growth drugs may cause erectile dysfunction
There is a higher risk of persistent erectile dysfunction (ED) among men who use drugs to treat hair loss, a research has said.
Erectile dysfunction is the inability to get or maintain an erection firm enough to have sexual intercourse.
The research revealed that exposure to hair growth drugs, which have finasteride or dutasteride as active ingredients, have greater chances of causing ED than other risk factors like diabetes, smoking, and hypertension.
The study found that persistent erectile dysfunction continued long after discontinued usage of the drugs and the use of sex enhancement drugs.
The study was carried out by researchers from Northwestern University in the United States.
“Prior to the new study, there was no strong evidence that finasteride and dutasteride cause sexual problems that continue after men stop taking them.
“Our study shows men who take finasteride or dutasteride can get persistent erectile dysfunction, in which they will not be able to have normal erections for months or years after stopping finasteride or dutasteride,” said Steven Belknap, a research assistant professor at Northwestern University Feinberg school of medicine.
“Finasteride and dutasteride are drugs that are male hormone blockers.
These drugs block the conversion of testosterone, primary male sex hormone, to its more active form, 5 alpha dihydrotestosterone.
“Finasteride is prescribed to some men with prostate enlargement or baldness. Dutasteride is prescribed to some men with prostate enlargement.
“The association between debilitating sexual dysfunction and exposure to finasteride or dutasteride should be of particular interest to prescribers and patients considering medical management of androgenic alopecia (hair loss) or symptomatic treatment of enlarged prostate.”
The study, which was published in PeerJ, said 167 of the 11,909 men studied in the research developed persistent erectile dysfunction that continued for about 1,348 days after stopping usage of the drugs.
Men under age 42 who had more than 205 days of finasteride or dutasteride exposure had 4.9% higher risk of persistent erectile dysfunction than men with reduced exposure, the researchers found.